Wisconsin, 2010

Hail in Wisconsin, July 10, 2010

July 10, 2010 · NWS DLH · 3 events in 1 county or zone

A few thunderstorms moved through northwest Wisconsin, with one of them producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few thunderstorms moved through northwest Wisconsin, with one of them producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 10, 2:45 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
345 PM CDT SAT JUL 10 2010

.DISCUSSION...MAIN SHORT TERM FOCUS IS CONVECTION TONIGHT INTO
SUNDAY...WITH THE LONGER TERM FOCUS ON SEVERE WEATHER WEDNESDAY.

SPOTTY THUNDERSTORMS CONTINUED ACROSS THE NORTHLAND AS OF 3 PM.
A FEW OF THE STORMS UP TO THIS POINT HAVE BEEN ON THE STRONG SIDE
WITH SOME POSSIBLE SMALL HAIL AND GUSTY WINDS. THEY HAVE REMAINED
BELOW SEVERE LEVELS THROUGHOUT THE DAY. TEMPERATURES WERE WELL
INTO THE 80S ACROSS THE REGION WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S FOR THE MOST PART.

FOR TONIGHT...THE 12Z/18Z MODELS ARE IN REASONABLY GOOD AGREEMENT
THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
INTO THE EVENING. SEVERE WEATHER PARAMETERS FROM THE SPC MESO-
ANALYSIS PAGE NOT TOO IMPRESSIVE...BUT DEFINITELY CANNOT RULE OUT
FURTHER DEVELOPMENT INTO THE EVENING. MID LEVEL LAPSE RATES
CONTINUE TO BE FAIRLY GOOD AT AROUND 7.5 C/KM. SHEAR IS FAIRLY
WEAK...BUT MUCAPE IS AROUND 2000 J/KG. SHEAR INCREASES NEARER THE
COLD FRONT APPROACHING THE INTERNATIONAL BORDER REGION...AND
SHOULD INCREASE AS THE NIGHT WEARS ON. FOR THIS REASON...WE SHOULD
BE ABLE TO MAINTAIN A NON-DIURNAL THREAT FOR SEVERE STORMS INTO
THE NIGHT...ESPECIALLY ALONG THE COLD FRONT MOVING INTO NORTHERN
MINNESOTA OVERNIGHT...AND ALSO NEAR A WEAK SURFACE TROUGH/FRONT IN
SOUTHERN AREAS THROUGHOUT THE NIGHT. THE 4 KM NMM WRF FROM SPC AS
WELL AS NCEP BOTH INDICATE CONTINUED STORM DEVELOPMENT INTO THE
LATE AFTERNOON AND OVERNIGHT...AND THEY ACTUALLY HAVE A FAIRLY
DECENT HANDLE ON CURRENT CONVECTION BASED ON SIMULATED RADAR
TRENDS. HAVE RAISED POPS TO LIKELY FOR A LARGER PORTION OF THE CWA
AFTER MIDNIGHT INTO SUNDAY.

THE COLD FRONT SHOULD GRADUALLY MOVE OUT OF THE AREA FROM NORTH TO
SOUTH ON SUNDAY AND SUNDAY NIGHT...BRINGING A GRADUAL END TO THE
PRECIPITATION THROUGHOUT THE DAY IN THE NORTH AND ACROSS THE SE
PORTION OF THE CWA SUNDAY NIGHT. SUNDAY NIGHT LOOKS TO BE QUITE
COOL FOR THIS TIME OF YEAR...WITH LOWS POSSIBLY DOWN TO AROUND 40
IN NORTHERN AREAS UNDER HIGH PRESSURE.

MONDAY AND MONDAY NIGHT SHOULD BE QUIET WITH HIGH PRESSURE
REMAINING IN CONTROL AND MORE SEASONAL TEMPERATURES. MONDAY NIGHT
COULD STILL BE ON THE COOL SIDE WITH SOME 40S ONCE AGAIN. TUESDAY
SHOULD BE DRY FOR THE MOST PART...BUT STORMS MAY MAKE THEIR WAY
TOWARD OUR WESTERN BORDER LATER IN THE DAY.

.EXTENDED...TUESDAY NIGHT THROUGH SATURDAY. LONG RANGE GUIDANCE
MODELS CONTINUE TO INDICATE AN INTENSE UPPER LEVEL LOW OVER THE
CANADIAN ROCKIES ON TUESDAY THAT PROGRESSES TO THE EAST JUST NORTH
OF THE CAN/US BORDER INTO SRN MANITOBA BY WEDNESDAY. THIS SYSTEM
IS EXPECTED TO DROP A COLD FRONT THROUGH THE NORTHERN PLAINS AND
UPPER MIDWEST ON WED WHICH WILL TRIGGER THUNDERSTORMS FROM THE
DAKOTAS AND NE EASTWARD TROUGH MN/IA AND INTO WI BY LATE WED. WITH
A RIDGE OF HIGH PRESSURE OVER THE CENTRAL US DURING THE BEGINNING
OF THE WEEK...THERE WILL BE ENOUGH HEATING PRIOR TO WED...ALONG
WITH A GOOD MOIST SOUTHERLY FLOW AHEAD OF THE APPROACHING SYSTEM
TO DEVELOP AN EXTREMELY UNSTABLE AIR MASS OVER THE REGION.
GUIDANCE IS INDICATING VERY FAVORABLE SVR WX PARAMETERS OVER THE
MIDWEST...MOST NOTABLE MN...DURING WED AFTERNOON. MU CAPE GT 2000
J/KG...LI -2 TO -4...AND A VERY FAVORABLE LOW LEVEL VEERING WIND
PROFILE. WEDNESDAY WILL NEED TO BE MONITORED DURING THE COMING
DAYS BECAUSE OF THE STRONG POTENTIAL FOR SEVERE WEATHER INCLUDING
LARGE HAIL...STRONG WINDS...AND POSSIBLY EVEN TORNADOES. FROM
THURSDAY INTO THE WEEKEND...CONDITIONS BECOME VERY QUIET. A DRY NW
FLOW SETS UP BEHIND THE DEPARTING SYSTEM AND TEMPERATURES
GRADUALLY WARM BY SATURDAY AS THE ECMWF HINTS AT ANOTHER RIDGE OF
HIGH PRESSURE BUILDING INTO THE MID SECTION OF THE COUNTRY. TEMPS
SHOULD WARM BACK INTO THE UPPER 70S AND LOWER TO MID 80S BY SAT.

&&

.AVIATION.../18Z TAF ISSUANCE/
UNSTABLE AIR MASS IN PLACE OVER THE REGION THIS MORNING WITH
ADDITIONAL DESTABILIZATION THIS AFTERNOON AS THE BOUNDARY LAYER
CONTINUES TO HEAT UP. AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING
THROUGH THE UPPER MIDWEST TODAY AND WILL HELP FOCUS CONVECTIVE
INITIATION OVER MN/WI THROUGH THE AFTERNOON AND EVENING. THERE IS
NO DEFINITIVE SURFACE BOUNDARY THAT THE SHOWERS AND STORMS WILL BE
CENTERED AROUND...SO FORECASTING THE TIMING AND PLACEMENT OF
STORMS AT VARIOUS TERMINALS WILL BE VERY DIFFICULT. THE MODELS DO
NOT REALLY HAVE A GOOD HANDLE ON THE SITUATION EITHER. SO...WENT
WITH TEMPOS FOR -TSRA BETWEEN 10/23Z AND 11/04Z AND -RA/-SHRA
AFTERWARDS. ALSO PUT IN TEMPOS FOR RA/SHRA FOR KDLH...KHIB...AND
KHYR BY EARLY SUN MORNING AS THE REMNANTS OF THE SYSTEM MOVE TO
THE EAST. WINDS WILL BE DOMINANTLY OUT OF THE S/SW...15-20
KT THROUGH APPROX 13/15Z...UNTIL THE MAIN UPPER TROUGH PUSHES
THROUGH BY SUN MORNING AND THE WINDS SHIFT TO THE W/NW...5-15 KT.
ANOTHER POTENTIAL FEATURE TO NOTE THAT MIGHT POSE A PROBLEM IS THE
POSSIBILITY OF LLWS FROM 04-12Z...AROUND THE IMMEDIATE PERIPHERY
OF LAKE SUPERIOR AS THE LAKE/LAND BREEZE WINDS BECOME SLIGHTLY
STRONGER AND DETACHED FROM THE DOMINANT SURFACE FLOW...AND WINDS
AROUND 1500-2000 FT REMAIN MODERATE/STRONG FROM THE SW 25-35 KT.
THE ONLY TERMINAL THAT MIGHT SEE EFFECTS FROM THIS IS KDLH...AN AT
THIS POINT DO NOT HAVE ENOUGH CONFIDENCE TO MENTION IN TAF. WILL
MONITOR DEVELOPING CONDITIONS FOR POTENTIAL TAF UPDATE.

&&

.POINT TEMPS/POPS...
DLH  62  73  54  74 /  60  70  10  10
INL  59  72  44  77 /  70  30  10  10
BRD  66  76  52  79 /  60  50  10  10
HYR  65  76  55  81 /  50  70  30  10
ASX  66  75  55  76 /  50  70  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
EXTENDED....TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Jul 10, 2:50 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT SAT JUL 10 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
350 PM CDT SAT JUL 10 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE ACROSS THE
AREA OVERNIGHT. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS WILL
ACCOMPANY THE STRONG STORMS...AND SOME STORMS MAY BE SEVERE
THROUGHOUT THE REGION OVERNIGHT. AN ISOLATED TORNADO IS POSSIBLE
FROM THE BRAINERD LAKES AREA...TO THE MILLE LACS LAKE AREA TO
SIREN WISCONSIN THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY ON SUNDAY WITH ADDITIONAL SEVERE STORMS
POSSIBLE. THE GREATEST POTENTIAL FOR SEVERE STORMS IS EAST OF
THE INTERSTATE 35 CORRIDOR FROM PINE CITY TO THE TWIN PORTS...THEN
ALONG HIGHWAY 61 TO GRAND PORTAGE. THIS INCLUDES ALL OF NORTHWEST
WISCONSIN. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS ARE
ANTICIPATED. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY AFTERNOON AND EVENING OVER NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN. A MAJOR OUTBREAK OF SEVERE WEATHER IS
POSSIBLE DURING THIS TIME. THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE
NORTHLAND.

LSZ121-140>148-111030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
350 PM CDT SAT JUL 10 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE ACROSS WESTERN
LAKE SUPERIOR OVERNIGHT. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS
WILL ACCOMPANY THE STRONGER STORMS...AND SOME STORMS MAY BE
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY ON SUNDAY WITH ADDITIONAL SEVERE STORMS
POSSIBLE. GUSTY WINDS...HAIL AND BRIEF HEAVY RAINS ARE THE MAIN
HAZARDS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY AFTERNOON AND EVENING. A MAJOR OUTBREAK OF SEVERE
WEATHER IS POSSIBLE DURING THIS TIME. THUNDERSTORMS ARE POSSIBLE
THURSDAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 10, 10:46 AM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1146 AM CDT SAT JUL 10 2010

MNZ034>036-101715-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-
1146 AM CDT SAT JUL 10 2010

...CLUSTER OF STRONG STORMS APPROACHING AITKIN...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF PINE
KNOLL TO FARM ISLAND LAKE...MOVING EAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.

* THUNDERSTORMS WILL BE NEAR...
  PINE KNOLL AND AITKIN BY 1155 AM...
  GLORY BY 1205 PM...
  HASSMAN AND KIMBERLY BY 1215 PM...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4667 9352 4636 9333 4642 9381 4660 9392

LAMERS
Special weather statement, Jul 10, 1:08 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
208 PM CDT SAT JUL 10 2010

MNZ037-101930-
CARLTON/SOUTH ST. LOUIS-
208 PM CDT SAT JUL 10 2010

...STRONG THUNDERSTORM OVER SOUTHERN CARLTON COUNTY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEMADJI...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  NEMADJI AROUND 210 PM...
  HOLYOKE AND PLEASANT VALLEY BY 225 PM...

THIS INCLUDES HIGHWAY 23 BETWEEN MILE POSTS 317 AND 325.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4655 9237 4642 9239 4645 9264 4652 9264

LAMERS
Special weather statement, Jul 10, 1:28 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT SAT JUL 10 2010

MNZ037-038-WIZ001-101955-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-PINE-
228 PM CDT SAT JUL 10 2010

...STRONG THUNDERSTORM MOVING THROUGH SOUTHEAST CARLTON COUNTY...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLYOKE...MOVING EAST AT 25 MPH. ANOTHER
DEVELOPING THUNDERSTORM WAS LOCATED 4 MILES WEST SOUTHWEST OF HARLIS.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL DOWNPOURS.

* THE FIRST THUNDERSTORM WILL BE NEAR...
  HARLIS BY 235 PM...
  FOXBORO BY 240 PM...
  PATZAU BY 245 PM...
  CHAFFEY BY 250 PM...

THIS INCLUDES PARTS OF WISCONSIN HIGHWAY 35 NEAR CHAFFEY.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4653 9210 4632 9208 4636 9240 4641 9250
      4651 9250

LAMERS
Special weather statement, Jul 10, 2:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CDT SAT JUL 10 2010

WIZ001-002-102120-
BAYFIELD-DOUGLAS-
353 PM CDT SAT JUL 10 2010

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST BAYFIELD COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF CABLE...MOVING EAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 27 4 MILES SOUTH OF MIDDLE EAU CLAIRE LAKE BY 400 PM...
  CABLE BY 415 PM...

THIS INCLUDES STATE HIGHWAY 27 SOUTH OF THE EAU CLAIRE LAKES CHAIN.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4633 9130 4616 9130 4618 9163 4627 9163

LAMERS

The radar

The Duluth radar (KDLH), 93 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bayfield

When
July 10, 3:25 PM CST
Where
Bayfield County, 4 mi NNW of Cable
Measured
0.88 in hail
Reported by
Public
Coordinates
46.254, -91.332

Gusty winds also accompanied the hail.

Hail, Bayfield

When
July 10, 3:34 PM CST
Where
Bayfield County, 4 mi SSW of Drummond
Measured
1 in hail
Reported by
Public
Coordinates
46.276, -91.282

Along with the hail, the storm blew down some small tree branches along U.S. Highway 63.

Hail, Bayfield

When
July 10, 3:43 PM CST
Where
Bayfield County, 4 mi SE of Drummond
Measured
0.88 in hail
Reported by
Public
Coordinates
46.289, -91.191

Some small tree branches were blown down as well. The hail and wind were reported at Two Lakes Campground on Lake Owen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248687, 248692, 248695.